Hypertensive Retinopathy Associated With Use of the Ephedra-Free Weight-Loss Herbal Supplement Hydroxycut

Scott L. Willis, MD; Fouad J. Moawad, MD; Joshua D. Hartzel; Melissa Iglesias, DO; William L. Jackson, MD

Disclosures

September 28, 2006

Abstract

The use of performance-enhancing and weight-loss supplements is prevalent in the United States, and over the past decade, there has been growing concern with regard to the safety and efficacy of these products. It is well documented that ephedra-based products are associated with adverse reactions, including serious cardiovascular and neurologic injuries. With new restrictions placed on such products, companies are now marketing caffeine-based ephedra-free herbal supplements. Less is known about the potential side effects of these products. We present the case of a 42-year-old, previously healthy man who developed malignant hypertension and hypertensive retinopathy while taking Hydroxycut, a caffeine-based ephedra-free supplement. To our knowledge, this is the first documented case of hypertensive retinopathy associated with the use of Hydroxycut. Given the lack of investigative studies in regard to their safety and efficacy, judicious care should be taken with the use of all herbal supplements, including those designated as ephedra-free.

Readers are encouraged to respond to George Lundberg, MD, Editor of MedGenMed, for the editor's eye only or for possible publication via email: glundberg@medscape.net

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....